Alert archive / New Mexico / High Wind Watches in 2014

High Wind Watch 11, NWS Midland/Odessa, TX

April 12, 2014Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Apr 12, 2014, 2:20 PM MDT for Eddy County, New Mexico. It took effect at Apr 14, 2014, 12:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 12, 2014, 2:20 PM MDT (20:20 UTC)
In effect from
Apr 14, 2014, 12:00 AM MDT
Expired
Apr 13, 2014, 3:23 AM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3145 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Apr 12, 2:07 PM MDT, 13 minutes earlier.

Area forecast discussion, Apr 12, 2:07 PM MDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
307 PM CDT Sat Apr 12 2014

.DISCUSSION...

WV imagery shows an upper trough entering AZ, and pushing a decent
fetch of subtropical moisture ahead of it over West Texas/SE NM.
This increased cloudiness has hindered mixing somewhat, making the
ongoing RFW a hit-n-miss venture this afternoon.  As there are a few
more hours of heating left, we're reluctant to cancel what is
already issued, and will let the next shift make that call when
critical fire wx conditions abate.  Further south, mesoscale
analysis shows a little instability developing near Presidio,
leaving an isolated chance of convection crossing the river late
this afternoon/evening.

Sunday, the upper trough moves thru the area, and will result in
dry, windy conditions across the region.  The NAM initialized better
on both dewpoints and wind than the GFS, and is the preferred model
in the short term.  That said, forecast soundings Sunday afternoon
mix to around 650mb.  The jet core rounding the base of the trough
at this lvl is forecast to pass thru the region before peak
heating/mixing Sunday afternoon, but critical winds are advertised
all the way down thru the H85 level, so it won't be hard to hit
critical wind criteria.  Despite falling heights/thicknesses ahead
of the trough bringing in lower temps Sunday afternoon, lower
dewpoints on SW-W flow will keep RH's low.  For these reasons,
critical fire weather conditions are expected area-wide, and we've
upgraded the watch to a warning.  Winds thru the Guadalupes look
marginal for a high wind warning Sunday, given the new
criteria/thresholds, but wind advisories look in order for areas
south.

As the upper trough exits the area Sunday night, a strong cold front
will move thru the region after 06Z Monday.  Models have a very
sharp pressure gradient w/the fropa, and hint at a haboob as the
front moves thru.  We've issued a high wind watch for the Guadalupes
as the front arrives, and advisories may be needed for adjacent
plains.  Temps should come in well below normal Monday afternoon,
before plunging Monday night as gradients slacken under clear skies
as a secondary trough moves thru.  This could result in the last freeze
of the spring for northern zones.  We'll issue a warning or special
wx statement for affected areas sometime in the next 24 hours, when
higher res models have a better handle on what's going to freeze and
where.

Otherwise, temps slowly begin to warm Tuesday onward, getting back
to AOA normal by Thursday afternoon and into the weekend.  A
tertiary upper trough moves over the region Thursday, but this looks
dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 60  84  46  56  /  10   0   0   0
BIG SPRING TX              64  85  46  56  /  10   0   0   0
CARLSBAD NM                61  84  45  58  /  10  10  10  10
DRYDEN TX                  66  90  58  66  /  10   0  10   0
FORT STOCKTON TX           65  87  50  61  /  10   0   0   0
GUADALUPE PASS TX          52  78  40  51  /  10   0   0   0
HOBBS NM                   57  81  40  52  /  10   0  10  10
MARFA TX                   47  76  39  58  /  10   0   0   0
MIDLAND INTL AIRPORT TX    61  84  46  57  /  10   0   0   0
ODESSA TX                  64  87  46  58  /  10   0   0   0
WINK TX                    61  85  47  62  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING from 8 AM to 11 PM MDT Sunday FOR THE FOLLOWING
     ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...Southeast
     Plains/BLM Roswell/LNZ.

     RED FLAG WARNING until 9 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...Southeast
     Plains/BLM Roswell/LNZ.

     HIGH WIND WATCH from late Sunday night through Monday morning
     FOR THE FOLLOWING ZONES... Guadalupe Mountains of Eddy
     County.

TX...RED FLAG WARNING from 9 AM CDT /8 AM MDT/ Sunday to Midnight CDT
     /11 PM MDT/ Sunday Night FOR THE FOLLOWING ZONES...
     Andrews...Big Bend Area...Borden...Crane...Davis/Apache
     Mountains Area...Dawson...Ector...Gaines...Glasscock...
     Guadalupe Mountains...Howard...Loving...Marfa Plateau...
     Martin...Midland...Mitchell...Pecos...Presidio Valley...
     Reagan...Reeves County and Upper Trans Pecos...Scurry...
     Terrell...Upton...Van Horn and Highway 54 Corridor...Ward...
     Winkler.

     RED FLAG WARNING until 10 PM CDT /9 PM MDT/ this evening FOR THE
     FOLLOWING ZONES... Dawson...Gaines...Guadalupe Mountains...
     Reeves County and Upper Trans Pecos...Van Horn and Highway
     54 Corridor.

     HIGH WIND WATCH from late Sunday night through Monday morning
     FOR THE FOLLOWING ZONES... Guadalupe Mountains.

     WIND ADVISORY from 7 AM to 7 PM CDT Sunday FOR THE FOLLOWING
     ZONES... Davis/Apache Mountains Area...Reeves County and
     Upper Trans Pecos...Van Horn and Highway 54 Corridor.

&&

03/44
Hazardous weather outlook, Apr 12, 1:43 PM MDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 PM CDT SAT APR 12 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
243 PM CDT SAT APR 12 2014 /143 PM MDT SAT APR 12 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THROUGH 10 PM CDT...DRY AND WINDY RED FLAG CONDITIONS WILL
PERSIST ACROSS SOUTHEAST NEW MEXICO... THE GUADALUPE MOUNTAINS...
VAN HORN REGION... PORTIONS OF THE UPPER TRANS PECOS AND THE NORTHWEST
PERMIAN BASIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY...THE COMBINATION OF VERY DRY AND WINDY CONDITIONS ALONG WITH
HIGH FIRE DANGER WILL RESULT IN CRITICAL RED FLAG CONDITIONS ACROSS
THE REGION INTO THE EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 2:20 PM MDTWind AdvisoryMAF28 hr
Apr 12, 2:25 PM MDTRed Flag WarningMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more30 hr

Nearby

High Wind Watches in New Mexico, 2014High Wind Watches in Texas, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.